|Going off Protease Inhibitors
Jun 26, 2001
I am in a situation, like many, where the protease inhibitors are not really working for me very well any more. My T cells are at 300 and my viral load is at 29,000. I am a long term survivor (ten years) who was diagnosed with AIDS as a result of Lymphoma (believe it or not I am still here!). The protease inhibitors are causing more side effects than I believe they are worth. My doctor has the balkanized (albeit warranted) attitude that if I do not take the cocktail then I take nothing at all. I lived for many years without the protease inhibitors (before they came into use) why can't I now? I don't want to take nothing as we all know what that will lead to but I just don't want to take the protease inhibitor as part of my regime. Is there such a thing as a cocktail without the protease?
| Response from Dr. Young
Thanks for your question.
It certainly sounds like you have evidence of viral resistance to your current treatments. An important decision at this point is whether to continue on therapy (with a treatment switch) or to discontinue therapy.
I probably wouldn't recommend staying on your failing regimen; this would only place you at increasing risk for high levels of drug resistance and increased risk for cross resistance among the drugs of the same class.
Stopping therapy would have the advantage of reducing the risk of resistance and eliminates the side effects of the drugs. Stopping therapy might cause you CD4 cells to decrease placing you at risk for other complications; this risk and short-term benefit have to be weighed and balanced for your individual situation.
There are very likely treatment options for you that either include using other protease inhibitors or the use of non-nucleoside RT inhibitors (non-nukes). The choice of which drug to use again would depend on the resistance pattern of your virus and the side effect profile, pill burden of the future regimen.
Good luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Black Spots After Swallowing Cum Worried I Have HIV
- Dry Mouth After Swallowing Precum What Are The Chances Of HIV
- Itchy Skin After Unprotected Vaginal Sex Sign Of HIV AIDS
- Pain In Balls After Drinking After Someone Sign Of HIV AIDS
- White Bumps On Penis After Unprotected Sex Without Ejaculation Worried I Have HIV
- Chlamydia Effects In Men If Untreated
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.